Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 18, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 19, 2020, 7:37 PM EDT for Mason County, Oceana County, Michigan. It took effect at Aug 20, 2020, 2:00 AM EDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2020, 7:37 PM EDT (23:37 UTC)
- In effect from
- Aug 20, 2020, 2:00 AM EDT
- Expired
- Aug 20, 2020, 9:50 PM EDT
- In force
- 20 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
659 WHUS43 KGRR 192337 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 737 PM EDT Wed Aug 19 2020 MIZ037-043-200745- /O.NEW.KGRR.BH.S.0018.200820T0600Z-200821T0300Z/ Mason-Oceana- 737 PM EDT Wed Aug 19 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From 2 AM EDT Thursday through Thursday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Southwest winds of 20 to 30 mph will cause waves of 3 to 5 feet, the higher winds and waves will be near and north of Big Sable Point. South facing piers will be the most dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
5 follow-up statements
037 WHUS43 KGRR 200214 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1014 PM EDT Wed Aug 19 2020 MIZ037-043-201015- /O.CON.KGRR.BH.S.0018.200820T0600Z-200821T0300Z/ Mason-Oceana- 1014 PM EDT Wed Aug 19 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From 2 AM EDT Thursday through Thursday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Southwest winds of 20 to 30 mph will cause waves of 3 to 5 feet, the higher winds and waves will be near and north of Big Sable Point. South facing piers will be the most dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
349 WHUS43 KGRR 200723 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 323 AM EDT Thu Aug 20 2020 MIZ037-043-201530- /O.CON.KGRR.BH.S.0018.000000T0000Z-200821T0300Z/ Mason-Oceana- 323 AM EDT Thu Aug 20 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From 2 AM EDT Thursday through Thursday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph will create waves of 3 to 5 feet near and north of Little Sable Point, including Pentwater and Ludington. South facing piers will be the most dangerous places to swim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
157 WHUS43 KGRR 201500 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1100 AM EDT Thu Aug 20 2020 MIZ037-043-202300- /O.CON.KGRR.BH.S.0018.000000T0000Z-200821T0300Z/ Mason-Oceana- 1100 AM EDT Thu Aug 20 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Through Thursday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph will create waves of 3 to 5 feet near and north of Whitehall. South facing piers will be the most dangerous places to swim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
956 WHUS43 KGRR 201934 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 334 PM EDT Thu Aug 20 2020 MIZ037-043-210300- /O.CON.KGRR.BH.S.0018.000000T0000Z-200821T0300Z/ Mason-Oceana- 334 PM EDT Thu Aug 20 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Southwest winds of 15 to 25 mph will create waves of 3 to 5 feet near and north of Whitehall. South facing piers will be the most dangerous places to swim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
479 WHUS43 KGRR 210150 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 950 PM EDT Thu Aug 20 2020 MIZ037-043-210300- /O.CAN.KGRR.BH.S.0018.000000T0000Z-200821T0300Z/ Mason-Oceana- 950 PM EDT Thu Aug 20 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves have returned to a safe height. $$ wdm
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 19, 7:31 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 19, 7:31 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
731 PM EDT Wed Aug 19 2020
LATEST UPDATE...
Aviation/Marine
.SYNOPSIS...
Issued at 242 PM EDT Wed Aug 19 2020
- Less risk for rain into the weekend
- Turning warmer
&&
.DISCUSSION...(This evening through next Wednesday)
Issued at 242 PM EDT Wed Aug 19 2020
- Less risk for rain into the weekend
Trends in the models keep the surface high pressure system over
Southern Lower MI into the weekend. This will act to keep the
frontal zone north of the CWA. Later Sunday and into Monday a
weakening cold front tries to drop on down through the CWA...but
the models show warm air advection returning on Tuesday. Thus any
lift looks weak with this feature and POPs will be kept low for
now.
- Turning warmer
Warm air advection strengthens over the next couple of days with
the low level thermal ridge pulling in for Friday and Saturday.
Temps at 850 mb reach the upper teens and that will support above
normal temperatures. We could make a run at 90 those
days...especially over interior parts of the state.
Rather big differences show up next week with the High Res Euro
drawing a significant low level thermal ridge in for the middle
part of the week. Temps at 850 mb are shown to top 20 deg C Tue
into Thu making 90s a possibility. The GFS is more
conservative...about 5 degrees lower with the 850 mb temps. For
now we will continue to feature above normal temperatures as the
low level thermal fields continue to suggest ridging in the CWA.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 730 PM EDT Wed Aug 19 2020
Surface high pressure will continue to provide mostly clear skies
tonight and light winds. It would not be out of the question for a
little patchy fog as there was last night but given how sunny and
warm it was today seems any fog would be rather limited. I did not
put fog in any of the TAF but JXN would be the most likely to have
fog if there were fog.
On Thursday a warm front passes by well to our north, this may
lead to some mid clouds in our northern TAF sites but otherwise
expect southwest winds to develop around 10 knots. Winds will be
stronger over the northern TAF sites than the southern TAF sites
due the proximity of the warm front. Any associated convection
will be well north of the GRR CWA.
&&
.MARINE...
Issued at 730 PM EDT Wed Aug 19 2020
I will issue both a Small Craft Advisory and Beach Hazard
Statement for our northern 2 lake zones and adjacent county zones
due to 3 to 5 foot waves and 15 to 25 knot winds late tonight
into Thursday evening.
Given the high high pressure ridge south of Michigan and the
frontal zone over upper Michigan, the pressure gradient between
those to features will allow for stronger winds over central and
northern Lake Michigan. Looking at the NAMNEST, HRRR and ECMWF
all showed winds in the range of 15 to 25 knots with gusts near 30
knots from around 06z tonight till after 00z Friday. This should
build 3 to 5 foot waves and result hazardous beach conditions.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 AM EDT Thursday through Thursday
evening for MIZ037-043.
LM...Small Craft Advisory from 2 AM to 11 PM EDT Thursday for LMZ848-
849.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...WDM
MARINE...WDMHazardous weather outlook, Aug 19, 3:27 AM EDT, 16 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 327 AM EDT Wed Aug 19 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-200730- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 327 AM EDT Wed Aug 19 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-200730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 327 AM EDT Wed Aug 19 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves may become hazardous to small craft north of Pentwater late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous winds and waves are possible north of Pentwater on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:34 PM EDT | Small Craft Advisory | GRR | 26 hr |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.